Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 85, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 22, 2020, 6:01 PM CDT for Ripley County, Missouri. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2020, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 22, 2020, 8:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Ripley County, MO
The radar
The Memphis radar (KNQA), 159 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:30 PM CDT | FLASH FLOOD | Doniphan, MO | SEVERAL CITY STREETS AROUND DONIPHAN CLOSED BY FLASH FLOODING. HIGH WATER SIGNS HAVE BEEN POSTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WGUS53 KPAH 222301
FFWPAH
MOC181-230130-
/O.NEW.KPAH.FF.W.0085.200722T2301Z-200723T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
601 PM CDT Wed Jul 22 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Southeastern Ripley County in southeastern Missouri...
* Until 830 PM CDT.
* At 601 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Doniphan, Naylor, Oxly and Fairdealing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3650 9095 3670 9095 3670 9063 3668 9063
3668 9059 3659 9059 3659 9058 3650 9058
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
DWS2 follow-up statements
128
WGUS73 KPAH 222334
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
634 PM CDT Wed Jul 22 2020
MOC181-230130-
/O.CON.KPAH.FF.W.0085.000000T0000Z-200723T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
634 PM CDT Wed Jul 22 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN RIPLEY COUNTY...
At 634 PM CDT, law enforcement reported flash flooding of several
city streets in Doniphan. Up to three inches of rain have already
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Doniphan, Naylor, Oxly and Fairdealing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3650 9095 3670 9095 3670 9063 3668 9063
3668 9059 3659 9059 3659 9058 3650 9058
FLASH FLOOD...OBSERVED
$$
DWS388
WGUS73 KPAH 230121
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
821 PM CDT Wed Jul 22 2020
MOC181-230131-
/O.EXP.KPAH.FF.W.0085.000000T0000Z-200723T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
821 PM CDT Wed Jul 22 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN RIPLEY COUNTY WILL EXPIRE
AT 830 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3650 9095 3670 9095 3670 9063 3668 9063
3668 9059 3659 9059 3659 9058 3650 9058
$$
DWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:46 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 22, 5:46 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Paducah KY 546 PM CDT Wed Jul 22 2020 .UPDATE... Issued at 540 PM CDT Wed Jul 22 2020 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Friday Night) ISSUED AT 241 PM CDT WED JUL 22 2020 The main concern for this period remains thunderstorm chances and targeting area of greatest likelihood. The advertised upper flow pattern change and associated 500mb short waves progressing SE/E across the FA, are key in determining thunderstorm chances. The short wave supporting this afternoon's convection pushes east of the FA this evening with another passing across the FA Thursday/Thursday evening. At the surface, a cold front pushes south toward the FA reaching central IL by Thursday morning and into the NE part of the FA Thursday afternoon. Even though the front will have minimal impact on airmass changes, it will provide some low level convergence/focus for thunderstorm development Thursday afternoon. MOS POP values have trended downward for Thursday with considerable model discrepancy in placement/generation of convective precipitation. Will trim POPs some Thursday from the high likely values previously in some areas. The best chance should be in the eastern part of the FA. Afternoon thunderstorm chances will still exist Friday but will be less as the 500mb ridge builds eastward from the central plains. Convective cloud development and thunderstorm coverage should help keep max temps down enough Thursday to prevent heat indices from topping 100. .Long Term (Saturday through Wednesday) Issued at 241 PM CDT Wed Jul 22 2020 The long term period starts with upper level ridging building across the central U.S. This should act to suppress the overall coverage of convection over the weekend. Given the airmass in place, will likely still have some isolated activity during the afternoon hours though. By Monday night into Tuesday, upper level troughing is forecast to set up shop over the Great Lakes region. This will force the ridge further southwestward and lead to northwest flow developing over our region. The end result will be an increased potential for convection, some of which may linger into the overnight hours. Temperatures in the low 90s Saturday through Monday combined with high humidity levels will produce heat index readings around 100, and locally up to 105 possibly. With an increase in convection, cloud cover, and lower upper level heights, temperatures are expected to lower some by Tuesday into Wednesday. There is model disagreement on whether a cold front will make it all the way through our area by next Wednesday. If it actually happens, we may finally see a break from the 70+ dewpoints. && .AVIATION... Issued at 540 PM CDT Wed Jul 22 2020 Largely diurnally fueled storms will remain a potential flight impact early this evening, but the downward trending has begun. And while the overnight should become silent/VFR, there is some indication that late night/early morning potential exists as a boundary sags south and nears terminals from KMVN to KEVV. Will introduce vicinity mention there earlier, with the normal diurnally assisted inclusion at all sites. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, Jul 22, 3:32 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 332 PM CDT Wed Jul 22 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-232045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 332 PM CDT Wed Jul 22 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms. Damaging winds are possible with stronger storms. However, lightning and locally heavy rains are the main hazards with any storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a daily chance of thunderstorms with lightning and locally heavy rainfall as the main hazards. Heat will build up Saturday through Monday with afternoon heat indices reaching around 100 to near 105 in some areas by Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, however spotters should make reports if reportable hazards develop. Shanklin
In the hours before
Special weather statement, Jul 22, 1:11 PM CDT, 4 hours 50 minutes before
Special Weather Statement National Weather Service PADUCAH KY 111 PM CDT Wed Jul 22 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-222300- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 111 PM CDT Wed Jul 22 2020 ...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON... At 1 PM, thunderstorm activity continued to increase in coverage across southeast Missouri, southern Illinois, and western Kentucky. Scattered thunderstorms will eventually spread northeast to cover much of region by late this afternoon. The stronger thunderstorms could produce wind gusts up to 50 mph, small hail, and localized flash flooding. All thunderstorms will be capable of producing frequent lightning strikes. People outdoors should pay close attention for changing weather conditions and seek shelter indoors if skies turn threatening. Outside of thunderstorms, heat index values of 100 to 105 degrees are expected. Stay hydrated and take frequent breaks in the shade if working outdoors. Snyder
Special weather statement, Jul 22, 2:37 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
237 PM CDT Wed Jul 22 2020
KYZ021-022-222000-
Muhlenberg KY-Todd KY-
237 PM CDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUHLENBERG AND
NORTHERN TODD COUNTIES UNTIL 300 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Weir, or 11 miles north of Elkton, moving east at 30
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dunmor, Clifty and Allegre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8689 3711 8691 3709 8689 3708 8694
3707 8695 3707 8698 3706 8705 3691 8706
3689 8726 3695 8728 3705 8726 3716 8693
3714 8693 3713 8691 3713 8690
TIME...MOT...LOC 1937Z 253DEG 24KT 3697 8719
DWSLocal storm report, Jul 22, 3:22 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLOOD VAN BUREN 37.00N 91.01W
07/22/2020 CARTER MO EMERGENCY MNGR
LOW WATER CROSSING FLOODED ON BROADWAY IN
VAN BUREN.
&&
DWSSpecial weather statement, Jul 22, 4:47 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Paducah KY 447 PM CDT Wed Jul 22 2020 ILZ087-091-KYZ014-222230- Gallatin IL-Hardin IL-Union KY- 447 PM CDT Wed Jul 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDIN...SOUTHERN GALLATIN AND SOUTHWESTERN UNION COUNTIES UNTIL 530 PM CDT... At 447 PM CDT, trained weather spotters reported a strong thunderstorm over Shawneetown, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shawneetown, Old Shawneetown and Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3764 8834 3782 8815 3766 8792 3750 8812 TIME...MOT...LOC 2147Z 312DEG 12KT 3768 8820 DWS
Local storm report, Jul 22, 5:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FLOOD 3 SSW FRANCISCO 38.29N 87.47W
07/22/2020 GIBSON IN LAW ENFORCEMENT
WATER OVER CR 550 S BETWEEN SR 64 AND SR
168.
&&
DWSLocal storm report, Jul 22, 5:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM LIGHTNING SHAWNEETOWN 37.71N 88.17W
07/22/2020 GALLATIN IL LAW ENFORCEMENT
HOUSE STRUCK BY LIGHTNING IN SHAWNEETOWN.
TIME ESTIMATED.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:00 PM CDT | Areal Flood Advisory | PAH | Carter, Wayne | 2 hr |
| Jul 22, 2:26 PM CDT | Areal Flood Advisory | PAH | Perry | 37 min |
| Jul 22, 2:59 PM CDT | Flash Flood Warning | PAH | Bollinger, Cape Girardeau, Perry | 3 hr |
| Jul 22, 3:30 PM CDT | Flash Flood Warning | PAH | Carter | 3 hr |
| Jul 22, 5:51 PM CDT | Areal Flood Advisory | PAH | Butler, Ripley | 114 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.